7 posts Page 1 of 1
Hi everybody.

After being diagnosed in March 2009, after 3 years of undiagnosed relapses and 5 years from the debut of MS as shown on the MRI, I started treatment with Avonex and also started the Swank diet a month earlier. However, I had 4 more relapses that year, all motor, so in December 2009 I was switched to Copaxone. Things seemed to slow down, but starting October 2009 I had 3 more relapses in short succesion, so I was offered Tysabri which I declined.

I must say that in December I was really down, being bed-bound, unable to move my left leg at all, with my right leg only slowly better, and other symptoms. Rather surprisingly, after a really aggresive course of IV steroids (5 grams a day and than lowering the dose) my movements were ok, however I was left with muscle atrophy my legs looked like sticks), which resolved after about a month of physiotherapy, so in February I could go back to work. My neuro was so amazed at my recovery and almost cried, along with my MS nurse, who thought it would take me several months.

About a month ago I was offered Betaferon, which I accepted, since I could no longer claim that Copaxone works for me. My doctor also wants me on pulse therapy 5 days a week during the 3 summer months, 5 days seemed quite a lot to me, but she says it showed goos reasults in a study well designed and in her practice, too (I actually know a pacient of hers and this seemed to work well for him, indeed).

Howevr yeasterday I listened to an interview with Dr. Swank and I got quite terrified :( The link is http://www.drmcdougall.com/mcdougallcas ... swank2.mp3

After Dr. Swank talks about the diet, several listeners call, amomg a man who was on Betaseron, Imuran and steroids each other day (I dont' know the scheme of administration). He was also in a wheelchair. Dr Swank advised him to drop the corticosteroids (even I know that lpong-term administration shows no benefits, only an accumulation of side-effects, as my neuro told me). However, Dr. Swank also said that his experience with Betafetron ( Betaseron in the US) was grim. GRIM posting.php?mode=post&f=6#

After starting the Swank diet, which I later modified according to the Proffesor Jelinek's guidelines, I recovered after each relapse. However, I am aware that Dr. Swank very strongly recommended rest, resst and again rest. Which I can't get with my job (I work as a prosecutor). I find this immensely difficult to do, I worked so hard to get here. My country, Romania, is one of the few states in UE where prosecutors and judges are both magistrates, so after graduating Law School we train together for 2 years, and than more exams. It was really tough and it breaks my heart to give it up. But a wheelchair doesn't do it for me, either. I wonder if taking a few months off work off work is a good idea, as I could see how things go. Or maybe another medication wold be worth trying?

I wrote elsewhere that I was strict on the Swank diet from the beginning, since unknowingly eating something illegal gave me symptoms rather quickly. Actually, I think this helped me to recover so well after the relapses. But there are so many of them, I don't feel I can risk having more!

Sorry for the long post, Im just so worried...
Hi,

I am sorry that I didn't notice your post earlier. I am wondering how your vitamin D level is? I think it is very important to have that at the right level (the high end of the normal range). My first guess is that our vitamin D level is low and that is what should be corrected.

Also, are you spending time in the sun? How about fish oil? Are you getting that.

If I knew the answers to these questions, I would know better what I think about an interferon in your case.

Rebecca
Thank you for your reply, Rebecca, sorry I haven't answered earlier.

Regarding vitamin d levels, I haven't had it tested yet since I am still recovering after the april relapse and going out is extremely tiring for me. However, I have been supplementing for about one and a half years according to the Professor's guidelines. No fish oil, though. I have been taking it for quite some years, before being diagnosed with MS, but at some point I switched to flaxseed oil on the rare days when I don't eat actual fish. It doesn't have the additional vitamin D, but it doesn't have the saturated fats, either.

I avoid being in the sun during summer, unfortunately, since I have a rather extreme form of heat intolerance. When I get hot I don't get symptoms immediately, they appear after the night and linger for about two weeks. And since my usual symptoms are motor...I would much rather avoid them. That is why dr. Swank kept on advising his patients to avoid heat, I guess.

Regarding medication, Professor Jelinek's advice was to try Gilenya and I will discuss it with my neurologist in fall, after I finish the steroid pulse therapy. Till then I go on with Betaferon which isn't causing any bothersome side effects to me as flu-like symptoms and the like.
I wonder why Jelinek recommended that specific drug?
I suppose because it is quite effective at reducing the number of relapses and it has a reasonable side effect profile, especially compared to the alternatives.
Hi there,

Only just noticed your post, sorry I haven't replied before now, but I don't come to this site nearly as much as I used to.

I can only tell you my own experience of the interferons (Rebif), which was a bad one. Rebif made me worse, not better! Profeesor Jelinek is also very sceptical about the interferons; I don't think the evidence base for them is particularly good. Although, saying that, there are definitely people out there who seem to get decent results. Unfortunately MS is a constant guessing game; I hope you can pick your way through it!

Gareth
Beta interferons work in some people (most) and actually exacerbate MS in others. It all depends on what type of immune response your body tends to use. There's a real need for a test so that doctors can check the response type of patients and know what to prescribe.
cats, it might be too early to tell in your case whether the beta interferon is working for you or not (although it must be a positive sign that it isn't causing nasty side effects). I've heard good things about gilenya too.
7 posts Page 1 of 1

Who is online

Users browsing this forum: No registered users and 1 guest